Alert archive / New York / Severe Thunderstorm Warnings in 2025

Severe Thunderstorm Warning 68, NWS Buffalo, NY

August 17, 2025Chautauqua County, New York

NWS Buffalo, NY issued this severe thunderstorm warning at Aug 17, 2025, 6:25 AM EDT for Chautauqua County, New York. It was in force for 51 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 17, 2025, 6:25 AM EDT (10:25 UTC)
Expired
Aug 17, 2025, 7:16 AM EDT
In force
51 min
Issued by
NWS Buffalo, NY
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Chautauqua County, NY

The radar

The Buffalo radar (KBUF), 100 km from the middle of the area, began a volume at 10:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 17, 6:56 AM EDTTSTM WND DMG3 Sw Westfield, NYDowned tree on Creamery Road in Westfield.
Aug 17, 7:09 AM EDTTSTM WND DMGEllington, NYDowned tree at the intersection of Rt 62 and Young Street in Ellington.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 31 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 00:00Z, 10.4 hours before the alert went out and 101 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 00:00Z on 2025-08-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 00:00Z on 2025-08-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -22 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2162 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
-22 m²/s²
0-3 km storm-relative helicity
46 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

973 
WUUS51 KBUF 171025
SVRBUF
NYC013-171130-
/O.NEW.KBUF.SV.W.0068.250817T1025Z-250817T1130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Buffalo NY
625 AM EDT Sun Aug 17 2025

The National Weather Service in Buffalo has issued a

* Severe Thunderstorm Warning for...
  Chautauqua County in western New York...

* Until 730 AM EDT.

* At 624 AM EDT, a severe thunderstorm was located 9 miles northwest
  of North East, or 15 miles northeast of Erie, moving east at 45
  mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Jamestown, Westfield, Lakewood, Falconer, Mayville, Clymer, Long
  Point State Park, Jamestown West, Chautauqua Institution, and
  Findley Lake.

This includes the following highways...
 Interstate 90 between exits 60 and 61.
 Interstate 86 between exits 4 and 14.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Large hail, damaging wind, and continuous cloud to ground lightning
are occurring with this storm. Move indoors immediately. Lightning is
one of nature's leading killers. Remember, if you can hear thunder,
you are close enough to be struck by lightning.

&&

LAT...LON 4243 7951 4231 7906 4200 7906 4200 7976
      4227 7976 4228 7973 4231 7977
TIME...MOT...LOC 1024Z 289DEG 40KT 4232 7995 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Welch
1 follow-up statement
384 
WWUS51 KBUF 171116
SVSBUF

Severe Weather Statement
National Weather Service Buffalo NY
716 AM EDT Sun Aug 17 2025

NYC013-171125-
/O.CAN.KBUF.SV.W.0068.000000T0000Z-250817T1130Z/
Chautauqua NY-
716 AM EDT Sun Aug 17 2025

...THE SEVERE THUNDERSTORM WARNING FOR CHAUTAUQUA COUNTY IS
CANCELLED...

The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.

&&

LAT...LON 4243 7951 4231 7906 4200 7906 4200 7976
      4227 7976 4228 7973 4231 7977
TIME...MOT...LOC 1109Z 289DEG 40KT 4213 7922 

$$

Welch

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 17, 2:50 AM EDT, 3 hours 35 minutes earlier.

Area forecast discussion, Aug 17, 2:50 AM EDT, 3 hours 35 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
250 AM EDT Sun Aug 17 2025

.SYNOPSIS...
A cold front will bring a round of showers and a few thunderstorms
today, followed by cooler weather for the start of the work week. An
area of low pressure will approach the Great Lakes region through
mid-week bringing a period of unsettled weather.

&&

.NEAR TERM /THROUGH TONIGHT/...
A robust shortwave trough and plume of deep moisture over the
Central Great Lakes will move across the eastern Great Lakes region
this morning. Regional radar shows showers and thunderstorms across
southern Ontario, with organized convection just west of Lake
Ontario early this morning.

A cold front is co-located with the convection and the combination
of deep layer ascent and moisture will support showers and
thunderstorms across western and north-central NY today. Building
high pressure from the north as the cold front moves into the Saint
Lawrence Valley should weaken organized convection north of Lake
Ontario early this morning. Therefore, rainfall amounts will be
widely scattered across the Eastern Lake Ontario region today.

The cold front will move across the forecast area from north to
south between 10am and 4pm today. In regards to the thunderstorm
potential, instability is expected to climb to 500 J/kg south of the
front this afternoon. Mid-level lapse rates and 0-6km shear are
weak, resulting in a very low potential for severe thunderstorms
today. There is a risk of heavy rainfall across western NY today due
to the high PWATS, however this is very localized and due to
abnormally dry weather as of the last few weeks, hydro concerns are
very low. There is a Marginal Risk of Excessive Rainfall across
western NY to the Finger Lakes region. Rainfall amounts will average
0.25-0.50" across western NY. Rainfall amounts will be less
than 0.25" across the Eastern Lake Ontario region.

Cool, dry northeast flow will result in a dry night. Low
temperatures will fall to the upper 40s to low 50s across the Tug
Hill region to the 50s across western NY.

&&

.SHORT TERM /MONDAY THROUGH WEDNESDAY/...
An area of high pressure centered over the ON/QC providence border
will bring fair dry weather through at least Monday night. Partly to
mostly sunny conditions are expected for the day, with some
afternoon fair weather cu possible inland from the lakes. A cool
Canadian airmass behind todays passing cold front will help limit
temperatures on Monday to just below normal for most of the forecast
areas, and among the coolest afternoon highs the area has
experienced in the past few weeks. High temperatures on Monday will
range from near 70 over the higher terrain to near 80 in the lower
elevations. Humidity levels will also drop to very comfortable
levels as well. Morning northeast winds of around 5 to 16 mph
(strongest near the lakes) will weaken through the day.

Monday night through Tuesday, guidance starts to increase the
potential for showers Tuesday morning/afternoon across the area with
an inverted trough over the region. There still remains a large
spread in coverage and overall potential for showers. With this in
mind, limiting POPs to lower end chance for now, with the best
chance for showers Tuesday afternoon.

Tuesday night through Wednesday, showers will push into the WNY area
Tuesday evening and expand east as a shortwave trough tracks
southeast out of Canada and across the region. Some of the global
models are drier than the higher resolution guidance through Tuesday
night and continue the drier trend through the day on Wednesday.
With the higher resolution guidance only going through Tuesday night
at this point, uncertainty still exists with the Wednesday rain
potential and will certainly need to be monitored.

Temperatures will warm some for Tuesday and Wednesday afternoon,
especially south of Lake Ontario where highs will reach the mid 70s
to low 80s. East of Lake Ontario, temperatures will remain similar
to Mondays values from near 70 to the upper 70s. Afternoon highs
will be similar for both Tuesday and Wednesday.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH SATURDAY/...
Showers across the area will push out from west to east Wednesday
evening/night as the trough tracks toward New England. Mainly dry
conditions are expected from later Wednesday night through Friday
night as high pressure over the Midwest and upper Great Lakes builds
east to the coast through the late week.

A cold front extending south from a sfc low near James Bay will
approach and cross the region on Saturday, bringing the next chance
for showers and thunderstorms. Guidance is actually in pretty good
agreement for the cold front crossing Saturday morning/afternoon.
However, there is still a bit split on how quickly showers move out
during the second half of the weekend with a lingering trough
continuing the shower potential with some of the models.

Near to below normal temperatures Thursday will warm through
Saturday to above normal.

&&

.AVIATION /07Z SUNDAY THROUGH THURSDAY/...
VFR conditions will persist early this morning. A plume of deep
moisture ahead of a shortwave trough will move into western and
north-central NY this morning. Upstream convection will approach the
region overnight, with additional convection forming ahead of a cold
from across western NY today. Flight conditions will fall to MVFR as
deeper moisture moves into the region. The cold front will move from
north to south across the region, and winds will become out of the
northeast. Drier air will filter into the region and flight
conditions will improve back to VFR late this afternoon and persist
overnight.

Outlook...

Monday...VFR.

Tuesday and Tuesday night...Mainly VFR with scattered showers and
thunderstorms with associated brief/local cig/vsby restrictions.

Wednesday...Localized cig/vsby restrictions possible especially
early in the day, otherwise mainly VFR with decreasing chances for
showers and thunderstorms.

Thursday...VFR.

&&

.MARINE...
Winds and waves will increase on both Lake Erie and Ontario today as
a cold front crosses the region. Winds will shift to the northeast
behind the frontal passage and increase to 15 to 25 knots, highest
on Lake Ontario. Small craft headlines will likely be needed on Lake
Erie late today through Monday morning and on Lake Ontario tonight
through Monday.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...None.
MARINE...None.

&&

SYNOPSIS...HSK/TMA
NEAR TERM...HSK
SHORT TERM...SW
LONG TERM...SW
AVIATION...HSK
MARINE...HSK/TMA
Hazardous weather outlook, Aug 17, 4:08 AM EDT, 2 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service Buffalo NY
408 AM EDT Sun Aug 17 2025

NYZ001-002-007-008-010>014-019>021-085-180815-
Niagara-Orleans-Jefferson-Lewis-Northern Erie-Genesee-Wyoming-
Livingston-Ontario-Chautauqua-Cattaraugus-Allegany-Southern Erie-
408 AM EDT Sun Aug 17 2025

This Hazardous Weather Outlook is for portions of western and north
central New York.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ003>006-180815-
Monroe-Wayne-Northern Cayuga-Oswego-
408 AM EDT Sun Aug 17 2025

...BEACH HAZARDS STATEMENT IN EFFECT FROM NOON EDT TODAY THROUGH
MONDAY AFTERNOON...

This Hazardous Weather Outlook is for portions of western and north
central New York.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Beach Hazards Statement.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Beach Hazards Statement.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-180815-
Upper Niagara River and Buffalo Harbor-
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
Lower Niagara River-
Lake Ontario nearshore waters from the Niagara River to Hamlin Beach-
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence
River-
Lake Ontario open waters from the Niagara River to Hamlin Beach-
Lake Ontario open waters from Hamlin Beach to Sodus Bay-
Lake Ontario open waters from Sodus Bay to Mexico Bay-
Lake Ontario open waters from Mexico Bay to the Saint Lawrence River-
Saint Lawrence River from Cape Vincent to Ogdensburg-
Saint Lawrence River from Ogdensburg to Saint Regis-
408 AM EDT Sun Aug 17 2025

This Hazardous Weather Outlook is for the New York waters of Lake
Erie, Lake Ontario, and the Saint Lawrence River.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

The office that day

Everything else NWS Buffalo, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 17, 3:48 AM EDTSmall Craft AdvisoryBUF36 hr
Aug 17, 3:49 AM EDTBeach Hazards StatementBUFCayuga, Chautauqua, Monroe, Niagara, Orleans, Oswego and 1 more36 hr
Aug 17, 6:12 AM EDTSpecial Marine WarningBUF63 min
Aug 17, 7:11 AM EDTSpecial Marine WarningBUF38 min

Nearby

Severe Thunderstorm Warnings in New York, 2025Every severe thunderstorm warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.